Wisconsin, 2012Heat in Wisconsin, July 2 to 7, 2012
July 2 to 7, 2012 · NWS ARX · 13 events in 13 counties and zones
Five people died from the effects of a long duration heatwave that gripped western Wisconsin from July 2nd through July 7th. Two of the deaths occurred in La Crosse County with one each in Juneau, Richland and Vernon Counties.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 5
- Injuries
- 50
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Five people died from the effects of a long duration heatwave that gripped western Wisconsin from July 2nd through July 7th. Two of the deaths occurred in La Crosse County with one each in Juneau, Richland and Vernon Counties. Numerous people were also treated for heat related illnesses. The highest apparent temperatures during the heatwave ranged from 100 to 110 each day. Two record daily high temperatures were set at La Crosse (La Crosse County). Other impacts from the heat included stimulating algae growth on area waterways which depleted oxygen levels leading to fish kills. Milk production was down during the heat as well, as cows starting drinking more water and ate less feed leading to the drop. Campgrounds also reported a downturn in business as potential campers remained at home and numerous roads buckled and had to be repaired.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 2, 9:27 AM CST, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 2, 9:27 AM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1027 AM CDT MON JUL 2 2012
.SHORT TERM...
1027 AM CDT MON JUL 2 2012
DUE TO EXTENDED PERIOD OF POTENTIALLY DANGEROUS HEAT...WILL EXPAND/EXTEND
CURRENT HEAT ADVISORY UNTIL 10 PM FRIDAY EVENING TO INCLUDE ALL
COUNTIES EXCEPT CLARK/TAYLOR COUNTIES. THERE IS SOME UNCERTAINTY
YET FOR SCATTERED CONVECTION IN THOSE COUNTIES INTO TUESDAY
MORNING WHICH COULD KEEP TEMPERATURES DOWN AND THUS NULLIFY THE
NEED FOR A HEADLINE. WILL CONTINUE TO ASSESS CLARK/TAYLOR COUNTIES FOR
EVENTUAL INCLUSION IN THE HEADLINES AS WELL.
.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY
356 AM CDT MON JUL 2 2012
THE EXTENDED HEAT WAVE WILL CONTINUE THROUGH AT LEAST FRIDAY...AND
THEN A COLD FRONT WILL MOVE SOUTHWARD THROUGH THE AREA. BEFORE
THIS FRONT MOVES THROUGH THE REGION...TEMPERATURES WILL REMAIN
IN THE 90S. THE MAIN QUESTION IS WHAT EFFECT THE ABNORMALLY DRY
AND DROUGHT CONDITIONS WILL HAVE ON THE DEW POINTS ACROSS
SOUTHWEST AND CENTRAL WISCONSIN. THE DRIER CONDITIONS WOULD ALLOW
TEMPERATURES TO CLIMB EVEN MORE. MEANWHILE IF THIS DOES NOT OCCUR
AND THE DEW POINTS REMAIN AROUND 70...THE TEMPERATURES WOULD NOT
BE AS HIGH. THE HEAT INDICES WOULD LIKELY BE THE SAME IN EITHER
SITUATION. AS THIS HEAT WAVE CONTINUES...IT WILL TAX THE BODIES OF
YOUNG CHILDREN...THE ELDERLY...AND THOSE WHO ARE SICK EVEN MORE. WE
MAY EVENTUALLY END UP GOING WITH AN EXCESSIVE HEAT WARNING TO
HANDLE ITS DURATION.
&&
.AVIATION...TODAY AND TONIGHT
638 AM CDT MON JUL 2 2012
BOTH TAF SITES ARE LOCATED SOUTH OF A WARM FRONT NEAR INTERSTATE
94. DRY LOW TO MID-LEVEL AIR PRESENT SOUTH OF THIS FRONT SHOULD
HELP TO KEEP CONDITIONS MAINLY VFR THROUGH TONIGHT. ANY
SHOWERS OR THUNDERSTORMS ARE EXPECTED TO STAY WELL NORTH OF THE
TAF SITES...ASSOCIATED WITH THE WARM FRONT LIFTING NORTH. RIGHT
AT THE SURFACE...HIGHER MOISTURE HAS ALLOWED MVFR BR TO FORM AT
KRST. THIS WILL QUICKLY DISSIPATE THIS MORNING WITH DAYTIME
HEATING COMMENCING SHORTLY. NOT ANTICIPATING ANY MVFR BR TO FORM
TONIGHT DUE TO SLIGHTLY STRONGER WINDS AND DRYING OF THE SURFACE
MOISTURE. REGARDING THE WINDS...SOME SOUTHERLY GUSTS OF 15-20 KT
ARE POSSIBLE AT BOTH TAF SITES THIS AFTERNOON DUE TO DEEP MIXING
DURING THE DAY. THESE GUSTS WILL QUICKLY DIMINISH WITH LOSS OF
HEATING THIS EVENING.
&&
.CLIMATE...
356 AM CDT SAT JUN 30 2012
VERY CONCERNED ABOUT THE POSSIBILITY OF A FLASH DROUGHT DEVELOPING
ALONG AND SOUTH OF THE INTERSTATE 90 CORRIDOR. EVAPOTRANSPIRATION
COULD RESULT IN DAILY LOSSES OF 0.35 TO 0.40 INCH FROM THE SOILS.
IN ADDITION...THE CORN CROP COULD BE USING A 0.25 TO 0.30 OF AN
INCH PER DAY. THIS IS ITS HIGHEST USAGE FOR ITS LIFE CYCLE. RAIN
IS CRITICAL FOR THE NEXT TWO WEEKS SINCE THIS IS WHEN IT WILL BE
CREATING ITS EARS.
LA CROSSE RECORD HIGHS THIS WEEK ARE ALL IN THE 100-105 RANGE.
MOST OF THESE SHOULD BE SAFE. HOWEVER...IT IS LIKELY WE WILL BE
NEAR THESE...ESPECIALLY IF LITTLE IN THE WAY OF CONVECTION OCCURS
THE NEXT FEW DAYS. ROCHESTER IS IN A SIMILAR SITUATION WITH THE
RECORD HIGHS MAINLY BETWEEN 100-105. ONE EXCEPTION TO THIS IS ON
THE 4TH WITH A RECORD HIGH OF 98. THAT STILL SEEMS SAFE AT THIS
TIME.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
1017 AM CDT MON JUL 2 2012
WI...HEAT ADVISORY UNTIL 10 PM CDT FRIDAY FOR WIZ032>034-041>044-
053>055-061.
MN...HEAT ADVISORY UNTIL 10 PM CDT FRIDAY FOR MNZ079-086>088-094>096.
IA...HEAT ADVISORY UNTIL 10 PM CDT FRIDAY FOR IAZ008>011-018-019-029-
030.
&&
SHORT TERM...DAS
LONG TERM...BOYNE
AVIATION...AJ
CLIMATE......AJ/BOYNEHazardous weather outlook, Jul 2, 10:12 AM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1112 AM CDT MON JUL 2 2012
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-041>044-
053>055-061-031200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-
FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TREMPEALEAU-VERNON-WABASHA-
WINNESHIEK-WINONA-
1112 AM CDT MON JUL 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST WISCONSIN INTO CENTRAL
WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
HEAT ADVISORY IN EFFECT THROUGH TONIGHT.
HOT AND HUMID CONDITIONS WILL BE SEEN THIS AFTERNOON WITH NOT MUCH
RELIEF TONIGHT WITH TEMPERATURES ONLY DROPPING INTO THE 70S. PLAN ON
HEAT INDICES AROUND 100 DEGREES THIS AFTERNOON...LOWERING INTO THE 75
TO 80 DEGREE RANGE TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS TODAY...MAINLY ALONG AND
EAST OF THE MISSISSIPPI RIVER. IF STORMS OCCUR...DAMAGING
WINDS WOULD BE THE MAIN HAZARD WITH THEM.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
HEAT ADVISORY CONTINUES THROUGH FRIDAY EVENING.
AFTERNOON TEMPERATURES THROUGH FRIDAY WILL TOP OFF IN THE 90S
WITH HEAT INDICES AROUND 100 DEGREES. NOT MUCH RELIEF IS EXPECTED
AT NIGHT WITH OVERNIGHT LOW TEMPERATURES ONLY DROPPING INTO
THE 70S WITH HEAT INDICES STAYING IN THE 75 TO 80 DEGREE RANGE.
THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST MINNESOTA AND WEST
CENTRAL WISCONSIN ON WEDNESDAY...THEN ACROSS THE ENTIRE AREA FRIDAY
THROUGH SUNDAY. AT THIS TIME IT IS TOO EARLY TO DISCERN THE SEVERE
WEATHER POTENTIAL WITH THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED WEST OF THE
MISSISSIPPI RIVER. HOWEVER...EAST OF THE RIVER...IF STORMS BECOME
ORGANIZED OVER A PARTICULAR AREA...ISOLATED ACTIVATION MAY BE
NEEDED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
WIZ017-029-031200-
CLARK-TAYLOR-
1112 AM CDT MON JUL 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF NORTH CENTRAL
WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS THROUGH TONIGHT. DAMAGING WINDS
WOULD BE THE MAIN THREAT FROM THE STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
AN EXTENDED PERIOD OF POTENTIALLY DANGEROUS HEAT IS FORECAST FROM
TUESDAY THROUGH FRIDAY. HEAT INDICES COULD APPROACH OR EXCEED 100
DEGREES EACH DAY. TEMPERATURES WILL STRUGGLE TO COOL AT NIGHT AS
WELL. HEAT ADVISORIES WILL LIKELY BE NEEDED FOR THE HEAT WAVE.
THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH WEDNESDAY...AND
AGAIN THURSDAY NIGHT THROUGH SUNDAY. AT THIS TIME IT IS TOO EARLY TO
DISCERN THE SEVERE WEATHER POTENTIAL WITH THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HOWEVER...IF STORMS BECOME ORGANIZED OVER A PARTICULAR AREA...
ISOLATED ACTIVATION MAY BE NEEDED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
DAS/AJ
Heat, Adams
- When
- July 2, 11:00 AM CST to July 6, 9:00 PM CST
- Where
- Adams forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.970, -89.771 (the zone’s center; the record gives no point)
Mesonet automated weather observing systems recorded highest apparent temperatures of 100 to 110 each day during the afternoon hours.
Heat, Buffalo
- When
- July 2, 11:00 AM CST to July 6, 9:00 PM CST
- Where
- Buffalo forecast zone
- Reported by
- Mesonet
- Coordinates
- 44.380, -91.754 (the zone’s center; the record gives no point)
Mesonet automated weather observing systems recorded maximum apparent temperatures of 100 to 110 each day during the afternoon hours.
Heat, Clark
- When
- July 2, 11:00 AM CST to July 6, 9:00 PM CST
- Where
- Clark forecast zone
- Reported by
- Mesonet
- Coordinates
- 44.735, -90.612 (the zone’s center; the record gives no point)
Mesonet automated weather observing systems recorded maximum apparent temperatures of 100 to 110 each day during the afternoon hours.
Heat, Crawford
- When
- July 2, 11:00 AM CST to July 6, 9:00 PM CST
- Where
- Crawford forecast zone
- Reported by
- AWOS
- Coordinates
- 43.240, -90.931 (the zone’s center; the record gives no point)
The automated weather observing system at Prairie du Chien recorded maximum apparent temperatures of 100 to 110 each day during the afternoon hours.
Heat, Grant
- When
- July 2, 11:00 AM CST to July 7, 6:00 PM CST
- Where
- Grant forecast zone
- Reported by
- ASOS
- Coordinates
- 42.868, -90.706 (the zone’s center; the record gives no point)
Heat index values across the county were in the 100 to 110 range during the afternoon hours. The automated weather observing system at Boscobel recorded a maximum apparent temperature or heat index of 110 on July 4th and 111 on both July 5th and 6th.
Heat, Jackson
- When
- July 2, 11:00 AM CST to July 6, 9:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- AWOS
- Coordinates
- 44.319, -90.805 (the zone’s center; the record gives no point)
The Black River Falls automated weather observing system recorded maximum apparent temperatures of 100 to 110 each day during the afternoon hours.
Heat, Juneau
- When
- July 2, 11:00 AM CST to July 6, 9:00 PM CST
- Where
- Juneau forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 25 direct, 0 indirect
- Reported by
- ASOS
- Coordinates
- 43.924, -90.114 (the zone’s center; the record gives no point)
One person died from heat related causes during the evening of July 9th. The person lived in a house which did not have air conditioning and was taking a medication that did not allow the body to sweat. An average of 3 to 4 people a day were treated for heat related illnesses. Heat index values were in the 100 to 110 range during the afternoon hours, but Volk Field recorded a peak heat index of 113 on July 5th.
Heat, La Crosse
- When
- July 2, 11:00 AM CST to July 6, 9:00 PM CST
- Where
- La Crosse forecast zone
- Deaths
- 2 direct, 0 indirect
- Injuries
- 25 direct, 0 indirect
- Reported by
- ASOS
- Coordinates
- 43.907, -91.115 (the zone’s center; the record gives no point)
Two people died as a result of heat related causes. A woman died in her house that did not have air conditioning and an elderly man passed away after returning home from a walk in the heat. At least 25 cases of heat related illnesses were reported. The La Crosse automated weather observing system recorded maximum apparent temperatures of 100 to 111 each day, including 110 on July 4th, 111 on July 5th, and 109 on July 6th. Milk production was down around 25% for area farmers as cows drank more water and ate less feed leading to the drop. Also, some campgrounds saw a dip in business as potential campers stayed at home.
Heat, Monroe
- When
- July 2, 11:00 AM CST to July 6, 9:00 PM CST
- Where
- Monroe forecast zone
- Reported by
- AWOS
- Coordinates
- 43.946, -90.618 (the zone’s center; the record gives no point)
Heat index values around the county ranged from 100 to 110 each day. At the Sparta Fort McCoy airport, the warmest heat index value hit 106 on July 5th. Around 20 roads around the county buckled and had to be repaired.
Heat, Richland
- When
- July 2, 11:00 AM CST to July 6, 9:00 PM CST
- Where
- Richland forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Mesonet
- Coordinates
- 43.376, -90.429 (the zone’s center; the record gives no point)
One person died from heat related causes. The person lived in a house that did not have air conditioning. Mesonet automated weather observing systems recorded maximum apparent temperatures of 100 to 110 each day during the afternoon hours.
Heat, Taylor
- When
- July 2, 11:00 AM CST to July 6, 9:00 PM CST
- Where
- Taylor forecast zone
- Reported by
- AWOS
- Coordinates
- 45.212, -90.501 (the zone’s center; the record gives no point)
While heat index values were typically in the 100 to 110 range during the afternoon hours, the Medford Airport recorded a maximum apparent temperatures of 111 on the 4th of July.
Heat, Trempealeau
- When
- July 2, 11:00 AM CST to July 6, 9:00 PM CST
- Where
- Trempealeau forecast zone
- Reported by
- Mesonet
- Coordinates
- 44.304, -91.358 (the zone’s center; the record gives no point)
Mesonet automated weather observing systems recorded maximum apparent temperatures of 105 to 115 each day during the afternoon hours.
Heat, Vernon
- When
- July 2, 11:00 AM CST to July 6, 9:00 PM CST
- Where
- Vernon forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- AWOS
- Coordinates
- 43.594, -90.834 (the zone’s center; the record gives no point)
One person died from heat related causes but additional details were not available from county officials. The Viroqua automated weather observing system recorded maximum apparent temperatures of 100 to 103 each day but conditions may have been warmer in surrounding areas.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Wisconsin, July 2 to 6, 20129 deaths · 20 events
- Flash Flood and Hail in Minnesota, July 2, 20121 death · $200,000 · 1.75 in hail · 47 events
- Excessive Heat in Iowa, July 2 to 6, 201210 injured · 11 events
- Hail and Damaging Winds in Wisconsin, July 2, 2012$270,000 · 1.75 in hail · 15 events
- Flash Flood and Hail in Michigan, July 2 to 3, 2012$52,000 · 55 kt wind · 23 events
- Hail and Damaging Winds in Tennessee, July 2, 2012$95,000 · 55 kt wind · 8 events
- Flash Flood and Damaging Wind in Kentucky, July 2, 2012$100,000 · 65 kt wind · 3 events
- Hail and Damaging Winds in Louisiana, July 2 to 4, 2012$77,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Wisconsin, July 2, 2012$40,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in Minnesota, July 2, 20121.75 in hail · 30 events
- Flash Flood and Hail in Kentucky, July 2, 2012$20,000 · 1 in hail · 12 events
- Excessive Heat in South Dakota, July 2 to 6, 201224 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397577, 397582, 397590, 397592, 397593, 397594, 397595, 397596, 397920, 397921, 397922, 397923, 397924.